MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ON-X PROSTHETIC MITRAL VALVE WITH STANDARD SEWING RING; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ON-X PROSTHETIC MITRAL VALVE WITH STANDARD SEWING RING; HEART-VALVE, MECHANICAL
Model Number ONXM-25
Medical Device Problem Codes Insufficient Device Problem Information (3190); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Mitral Valve Stenosis (1965); Sudden Cardiac Death (2510)
Date of Event 02/21/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.
 
Event or Problem Description
According to initial reports, onxane-21 sn (b)(4) implanted (b)(6) 2018, onxm-25 sn (b)(4) implanted (b)(6) 2018 and explanted (b)(6) 2018, onxm-25 sn (b)(4) implanted (b)(6) 2018.Death of patient, according to obituary found online, (b)(6) 2018.This investigation will be relegated to onxm-25 sn (b)(4).According to operative notes received, preoperative diagnosis: progressive cardiovascular decline, status post previous double-valve procedure with konno adaption requiring return to the or for evaluation.Postoperative diagnosis: evidence of an obstructive leaflet: in the mitral prosthesis requiring replacement.Procedure: 1.Emergency replacement of the st.Jude mitral valve prosthesis with a 25-mm on-x valve rotated 90 degrees from the original valve replacement.2.Replacement of previous mitral prosthesis with a 25-mm on-x prosthesis.3.Institution of av ecmo, 33947.4.Reconstruction of atrial septum.5.Reconstruction of the atrial tree wall with a cormatrix patch.The transesophageal echocardiogram in the operating room confirmed with the 3d echo showed entrapment of one leaflet of the mitral valve.Condition: the patient was transported to the cvicu in guarded condition.Narrative: details of procedure: the patient was brought to the operating room with the chest open, and retracted from the previous surgery.She was sterilely prepped and draped in sterile fashion.The retractor was removed.The transesophageal echo confirmed the existence of an entrapped leaflet in the mitral prosthesis.Decision was made then to rotate the prosthesis.She was heparinized, and initially placed o cardiopulmonary bypass with an 8-rnm dacron graft sewn to the right common femoral artery, with plans for a possible av ecmo via the groin and a two-stage venous cannula placed in the chest.It became evident early that the flows to the 8-mm graft and the common femoral artery would not be satisfactory, although we were flowing at 3 l/min, so line pressure was high.We then transferred the arterial cannulation site to the ascending aorta with a standard arterial cannula.This improved our flows dramatically.The aorta was cross-clamped.Cardioplegia was given antegrade and retrograde, resulting in an excellent diastolic arrest.We then took down the previously constructed patch in the right atrial free wall and septum, removing all of the cormatrix in order to see the mitral valve again.This was difficult due to the fact that there was an indwelling aortic prosthesis.At any rate, we were able to see the valve, but we were unable to tell why the leaflet was potentially entrapped.Efforts to rotate the valve were [un]successful due to the inability to angle the rotating device into the prosthesis.We then, unfortunately, tried to do it manually with clamps and cracked a leaflet obligating replacement of the valve, which was done with removal of this valve and placing a 25-mm valve with interrupted pledgeted sutures.Of note, we implanted this valve at a 90-degree angle from the previous implant to hopefully prevent another episode of entrapment.We then reconstructed the atrial septum and right atrium with a cormatrix patch.We then arrested the heart after removing the clamp, and then attempted to wean from cardiopulmonary bypass.However, she did not appear to wean properly.Av ecmo was instituted at this point, with using the arterial cannula and a two-stage venous cannula.Hemostasis was obtained, and the chest was left open with retractor.Cause of death - shock severe aortic stenosis severe mitral stenosis.
 
Additional Manufacturer Narrative
The manufacturing records for the onxm-25 sn (b)(4) were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.A review of the available information was performed.The onxane-21 sn (b)(4) and onxm-25 sn (b)(4) implanted (b)(6) 2018 in a (b)(6) female in the aortic and mitral positions, respectively.Extensive surgical maneuvering was required to access, then place, these two valves including cormatrix patch reconstruction of the septum in order to close over the mitral valve and a konno procedure to place the aortic valve.The patient had a very small aortic annulus.A coronary artery bypass graft was also performed during this surgery.The surgery appeared successful with both valves "performing beautifully." however, two days later, the patient's condition had deteriorated and a transesophageal echo (tee) confirmed entrapment of one of the mitral valve leaflets obstructing flow.A reoperation was conducted on (b)(6) 2018 during which the surgeon removed the cormatrix patch but was unable to visualize the source of the entrapment.Nevertheless, the surgeon sought to rotate the valve away from the source, whatever it was.Unfortunately, because they were unable to fit the prescribed rotator into the space, they attempted to tum the valve by grasping a leaflet with an unapproved instrument, which fractured the leaflet and necessitated replacement of that mitral on-x valve with another on-x valve of the same model and size (onxm-25 sn (b)(4)).A cormatrix reconstruction was again performed on the septum.After all this, the patient did not wean properly from cardiopulmonary bypass and was placed on extra-corporeal membrane oxygenation (ecmo) with the chest left open.The next report we have is a statement from the hospital that a death certificate indicated the patient died on (b)(6) 2018 of cardiogenic shock, severe aortic stenosis, and severe mitral stenosis.We have no explanation for the cause of the mitral leaflet entrapment.The reoperation notes do not mention the functioning of the second replacement mitral valve, so we do not know whether or not its flow was still impeded.Nor do we know how long the patient remained on ecmo.The death certificate would seem to suggest that the heart itself eventually failed (cardiogenic shock), perhaps as a corollary to her coronary artery disease.In summary, then, we do not know the source of the entrapment and we do not know why the patient failed to wean from bypass after the reoperation although this is a high-risk case.The society of thoracic surgeons (sts) database reports an operative mortality for aortic valve replacement/mitral valve replacement (avr/mvr) of about 9.6% and an mitral valve replacement/coronary artery bypass (mvr/cab) of about the same [sts harvest, 2016].This patient had both plus a reoperation.We do know, however, that the mitral replacement at reoperation was the result of a technical error from the improper use of instrumentation as described in the instructions for use (ifu).The ifu also notes the potential for reoperation and death as consequences of complications.This patient had many complications due to anatomical deficiencies and extensive myocardial reconstruction efforts.But there is no evidence to suggest that any of the on-x valves failed to function as expected barring the leaflet interference.The root cause for this event is unknown.There is no information explaining the source of leaflet entrapment.Nor is there is sufficient information to determine what, if any, relationship the death had to do with the valve.No further action is required at this time.
 
Event or Problem Description
According to initial reports, onxane-21 sn (b)(4) implanted (b)(6) 2018, onxm-25 sn (b)(4) implanted (b)(6) 2018 and explanted (b)(6) 2018, onxm-25 sn (b)(4) implanted (b)(6) 2018.Death of patient, according to obituary found online, (b)(6) 2018.This investigation will be relegated to onxm-25 sn (b)(4).According to operative notes received, preoperative diagnosis: progressive cardiovascular decline, status post previous double-valve procedure with konno adaption requiring return to the or for evaluation.Postoperative diagnosis: evidence of an obstructive leaflet: in the mitral prosthesis requiring replacement.Procedure: 1.Emergency replacement of the st.Jude mitral valve prosthesis with a 25-mm on-x valve rotated 90 degrees from the original valve replacement.2.Replacement of previous mitral prosthesis with a 25-mm on-x prosthesis.3.Institution of av ecmo, 33947.4.Reconstruction of atrial septum.5.Reconstruction of the atrial tree wall with a cormatrix patch.The transesophageal echocardiogram in the operating room confirmed with the 3d echo showed entrapment of one leaflet of the mitral valve.Condition: the patient was transported to the cvicu in guarded condition.Narrative: details of procedure: the patient was brought to the operating room with the chest open, and retracted from the previous surgery.She was sterilely prepped and draped in sterile fashion.The retractor was removed.The transesophageal echo confirmed the existence of an entrapped leaflet in the mitral prosthesis.Decision was made then to rotate the prosthesis.She was heparinized, and initially placed o cardiopulmonary bypass with an 8-rnm dacron graft sewn to the right common femoral artery, with plans for a possible av ecmo via the groin and a two-stage venous cannula placed in the chest.It became evident early that the flows to the 8-mm graft and the common femoral artery would not be satisfactory, although we were flowing at 3 l/min, so line pressure was high.We then transferred the arterial cannulation site to the ascending aorta with a standard arterial cannula.This improved our flows dramatically.The aorta was cross-clamped.Cardioplegia was given antegrade and retrograde, resulting in an excellent diastolic arrest.We then took down the previously constructed patch in the right atrial free wall and septum, removing all of the cormatrix in order to see the mitral valve again.This was difficult due to the fact that there was an indwelling aortic prosthesis.At any rate, we were able to see the valve, but we were unable to tell why the leaflet was potentially entrapped.Efforts to rotate the valve were [un]successful due to the inability to angle the rotating device into the prosthesis.We then, unfortunately, tried to do it manually with clamps and cracked a leaflet obligating replacement of the valve, which was done with removal of this valve and placing a 25-mm valve with interrupted pledgeted sutures.Of note, we implanted this valve at a 90- degree angle from the previous implant to hopefully prevent another episode of entrapment.We then reconstructed the atrial septum and right atrium with a cormatrix patch.We then arrested the heart after removing the clamp, and then attempted to wean from cardiopulmonary bypass.However, she did not appear to wean properly.Av ecmo was instituted at this point, with using the arterial cannula and a two-stage venous cannula.Hemostasis was obtained, and the chest was left open with retractor.Cause of death - shock severe aortic stenosis severe mitral stenosis.

Brand Name
ON-X PROSTHETIC MITRAL VALVE WITH STANDARD SEWING RING
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 e. anderson ln., bldg. b
austin TX 78752
MDR Report Key7507930
Report Number1649833-2018-00024
Device Sequence Number19124992
Product Code LWQ
UDI-Device Identifier00851788001273
UDI-Public851788001273
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberONXM-25
Was Device Available for Evaluation? No
Distributor Facility Aware Date04/13/2018
Initial Date Received by Manufacturer 04/13/2018
Supplement Date Received by Manufacturer04/13/2018
Initial Report FDA Received Date05/11/2018
Supplement Report FDA Received Date07/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NO INFORMATION
Outcome Attributed to Adverse Event Death; Hospitalization; Life Threatening; Other; Required Intervention;
Patient Age48 YR